Alert archive / Washington / Gale Watches in 2021
Gale Watch 5, NWS Seattle, WA
NWS Seattle, WA issued this gale watch at Jan 8, 2021, 2:58 PM PST. It took effect at Jan 9, 2021, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 8, 2021, 2:58 PM PST (22:58 UTC)
- In effect from
- Jan 9, 2021, 4:00 PM PST
- Expired
- Jan 9, 2021, 2:08 AM PST
- In force
- Issued by
- NWS Seattle, WA
The text
As transmitted.
302 WHUS76 KSEW 082258 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 258 PM PST Fri Jan 8 2021 PZZ131-090000- /O.CAN.KSEW.SC.Y.0009.000000T0000Z-210108T2300Z/ Central U.S. Waters Strait Of Juan De Fuca- 258 PM PST Fri Jan 8 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds will continue to subside below advisory criteria and persist at 5 to 15 knots. $$ PZZ150-153-156-170-173-176-090700- /O.CON.KSEW.SC.Y.0009.000000T0000Z-210110T0000Z/ /O.NEW.KSEW.GL.A.0005.210110T0000Z-210110T1200Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm- Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- Coastal Waters From James Island To Point Grenville 10 To 60 Nm- Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm- 258 PM PST Fri Jan 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY... ...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... * WHAT...For the Small Craft Advisory, southeast winds 20 to 30 kt and seas 15 to 20 ft at 15 seconds. For the Gale Watch, southeast winds 25 to 35 kt. * WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater out to 60 nm. * WHEN...For the Small Craft Advisory, until 4 PM PST Saturday. For the Gale Watch, from Saturday afternoon through late Saturday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ130-090700- /O.CON.KSEW.SC.Y.0004.000000T0000Z-210110T0000Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- 258 PM PST Fri Jan 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY... * WHAT...Southeast winds 15 to 25 kt and seas 11 to 16 ft at 15 seconds. * WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...Until 4 PM PST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ110-090700- /O.CON.KSEW.SC.Y.0267.000000T0000Z-210110T0000Z/ Grays Harbor Bar- 258 PM PST Fri Jan 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY... * WHAT...Combined seas 16 to 18 ft. Bar conditions severe with breakers likely. Maximum ebb currents will occur around 1245 AM Saturday morning and 115 PM Saturday afternoon. The afternoon ebb will be strong. * WHERE...Grays Harbor Bar. * WHEN...Until 4 PM PST Saturday. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory for rough bar means that wave conditions are expected to be hazardous to small craft in or near harbor entrances. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
2 follow-up statements
057 WHUS76 KSEW 090411 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 811 PM PST Fri Jan 8 2021 PZZ150-153-156-170-173-176-091215- /O.CON.KSEW.SC.Y.0009.000000T0000Z-210110T0000Z/ /O.CON.KSEW.GL.A.0005.210110T0000Z-210110T1200Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm- Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- Coastal Waters From James Island To Point Grenville 10 To 60 Nm- Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm- 811 PM PST Fri Jan 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY... ...GALE WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... * WHAT...For the Small Craft Advisory, southeast winds 20 to 30 kt and seas 14 to 19 ft at 14 seconds. For the Gale Watch, southeast winds 25 to 35 kt and seas 12 to 17 ft at 14 seconds possible. * WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater out to 60 nm. * WHEN...For the Small Craft Advisory, until 4 PM PST Saturday. For the Gale Watch, from Saturday afternoon through late Saturday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ130-091215- /O.CON.KSEW.SC.Y.0004.000000T0000Z-210110T0000Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- 811 PM PST Fri Jan 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY... * WHAT...Southeast winds 15 to 25 kt and seas 11 to 16 ft at 14 seconds. * WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...Until 4 PM PST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ110-091215- /O.CON.KSEW.SC.Y.0267.000000T0000Z-210110T0000Z/ Grays Harbor Bar- 811 PM PST Fri Jan 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY... * WHAT...Combined seas 16 to 18 ft. Bar conditions severe with breakers likely. Maximum ebb currents will occur around 1245 AM Saturday morning and 115 PM Saturday afternoon. The afternoon ebb will be strong. * WHERE...Grays Harbor Bar. * WHEN...Until 4 PM PST Saturday. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory for rough bar means that wave conditions are expected to be hazardous to small craft in or near harbor entrances. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
870 WHUS76 KSEW 091008 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 208 AM PST Sat Jan 9 2021 PZZ110-091815- /O.CAN.KSEW.SC.Y.0267.000000T0000Z-210110T0000Z/ /O.EXB.KSEW.SC.Y.0009.210109T1100Z-210110T2200Z/ Grays Harbor Bar- 208 AM PST Sat Jan 9 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM PST SUNDAY... * WHAT...Combined seas 10 to 13 ft building to 15 to 18 ft on Sunday. Bar conditions rough becoming severe with breakers on Sunday. Maximum ebb currents will occur around 115 PM this afternoon and 145 AM Sunday. The afternoon ebb will be strong. * WHERE...Grays Harbor Bar. * WHEN...Until 2 PM PST Sunday. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory for rough bar means that wave conditions are expected to be hazardous to small craft in or near harbor entrances. && $$ PZZ150-153-156-170-173-176-091815- /O.EXT.KSEW.SC.Y.0009.000000T0000Z-210109T1800Z/ /O.UPG.KSEW.GL.A.0005.210110T0000Z-210110T1200Z/ /O.NEW.KSEW.GL.W.0005.210109T1800Z-210110T1000Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm- Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- Coastal Waters From James Island To Point Grenville 10 To 60 Nm- Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm- 208 AM PST Sat Jan 9 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS MORNING... ...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 2 AM PST SUNDAY... * WHAT...SE wind 20 to 30 kt rising to 30 to 40 kt in the afternoon. Combined seas 11 to 14 ft with a dominant period of 13 seconds. * WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater out to 60 nm. * WHEN...For the Small Craft Advisory, until 10 AM PST this morning. For the Gale Warning, from 10 AM this morning to 2 AM PST Sunday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ134-091815- /O.NEW.KSEW.SC.Y.0010.210109T2000Z-210110T2200Z/ Admiralty Inlet- 208 AM PST Sat Jan 9 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 2 PM PST SUNDAY... * WHAT...Southeast wind rising to 15 to 25 kt this afternoon. * WHERE...Admiralty Inlet. * WHEN...From noon today to 2 PM PST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ131-091815- /O.EXB.KSEW.SC.Y.0009.000000T0000Z-210110T1000Z/ Central U.S. Waters Strait Of Juan De Fuca- 208 AM PST Sat Jan 9 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM PST SUNDAY... * WHAT...East wind 15 to 25 kt. * WHERE...Central U. S. Waters Strait Of Juan De Fuca. * WHEN...Until 2 AM PST Sunday. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ132-091815- /O.EXB.KSEW.SC.Y.0009.210109T1800Z-210110T2200Z/ East Entrance U.S. Waters Strait Of Juan De Fuca- 208 AM PST Sat Jan 9 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 PM PST SUNDAY... * WHAT...Southeast wind rising to 15 to 25 kt. * WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...From 10 AM this morning to 2 PM PST Sunday. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ133-091815- /O.EXB.KSEW.SC.Y.0009.210109T2000Z-210110T2200Z/ Northern Inland Waters Including The San Juan Islands- 208 AM PST Sat Jan 9 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 2 PM PST SUNDAY... * WHAT...Southeast wind rising to 15 to 25 kt. * WHERE...Northern Inland Waters Including The San Juan Islands. * WHEN...From noon today to 2 PM PST Sunday. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ130-091815- /O.EXT.KSEW.SC.Y.0004.000000T0000Z-210110T2200Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- 208 AM PST Sat Jan 9 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM PST SUNDAY... * WHAT...E wind 15 to 25 kt becoming SE 20 to 30 kt in the afternoon. * WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...Until 2 PM PST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale watch went out at Jan 8, 10:00 AM PST, 4 hours 58 minutes earlier.
Area forecast discussion, Jan 8, 10:00 AM PST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
1000 AM PST Fri Jan 8 2021
.SYNOPSIS...A front was moving through Western Washington this
morning will bring rain to portions of the area. Dry conditions
tonight and through the day Saturday under weak high pressure and
increasing offshore flow. Another front will reach the area Saturday
night and Sunday morning. Much wetter frontal systems will affect
the region during the first half of next week.
&&
.SHORT TERM /TODAY THROUGH SUNDAY/...Current radar shows the front
about halfway through the CWA with rain along the east side of Puget
Sound and continuing eastward. Satellite imagery shows there may be
some clearing behind the front, currently along the coast, but
difficult to tell from trends whether or not that clearing will make
any headway in traveling eastward.
Inherited forecast looks to be on track this morning with the front
slowly plodding eastward and rain ending for most locations by this
evening. Dry conditions resume tonight and throughout Saturday.
Offshore flow may prove to increase the likelihood of seeing some
sun as well as enhance the chances for some breezes in the Cascade
passes...although wind speeds look to fall short of any headline
criteria at this time. Another weakening front will move through the
area later Saturday night through Sunday morning bringing a return
to rain but nothing too impressive. In fact, models persist in
showing this Sunday system to look very much like the one currently
passing through W WA. 18
.LONG TERM /MONDAY THROUGH THURSDAY/...From Previous Discussion...A
frontal system will move through the area Monday and then a period
of heavier rain is likely Tuesday and Tuesday night. It is a good
bet that Western Washington will see 24-36 hours of rain--heavy at
times, and unfortunately coming with a high snow level through
Tuesday night. We used to call it the pineapple express, but now the
nom de plume is atmospheric river. The baroclinic zone will probably
buckle on Wednesday as a frontal wave develops well offshore and
that means the plume will lift north as a warm front and then the
area could be in the warm dry sector ahead of the cold front on
Thursday. 19
&&
.AVIATION...Frontal boundary will continue to move across Western
Washington this morning with southerly flow aloft. The flow aloft
will turn west-northwesterly by this evening as the upper level
trough moves onshore. Radar this morning shows the back-end of the
precipitation currently pushing across the Sound. Conditions at the
majority of the area terminals remain VFR to high-end MVFR this
morning. Rain will turn over to showers by late morning/early
afternoon, with hi-res guidance indicating the potential for a weak
convergence zone to develop across King/Snohomish counties this
afternoon. Should the convergence zone develop, it looks to sink
southward across King County and could yield more MVFR conditions
for area terminals a bit longer. Overall, expect high end MVFR to
VFR conditions to persist across much of the region into this
evening.
KSEA...Conditions currently VFR in light rain this morning. Precip
will turn to decreasing showers this afternoon with some improvement
in ceilings. Ceilings return to low MVFR or possible IFR for
Saturday morning. Surface winds S 7 to 12 knots this morning
becoming SW 5 to 10 knots in the afternoon.
27/14
&&
.MARINE...A front will continue to move through the area this
morning, bringing advisory level winds to portions of the inland
waters and continued borderline gale conditions to the East Entrance
of the Strait and the Northern Inland waters. Winds across the
coastal waters have already eased this morning, so expect winds
across the inland waters to ease over the next 1-2 hours. High
pressure will build in behind the front later today and tonight
before the next in a series of systems arrives Saturday night.
Seas will increase today to the 16 to 20 foot range before subsiding
again on Saturday. Another larger swell train could arrive on
Sunday. 27/14
&&
.HYDROLOGY...The Skokomish at Potlach is below flood stage but the
current forecast has it coming back up to touch flood stage this
afternoon so will leave the flood warning up at least through the
early evening. The Chehalis river at Porter remain above flood stage
for now but is very slowly receding. The relative lull in the
weather will continue to allow the general downward trend in river
levels to continue through Sunday. A wetter frontal system will
arrive on Monday, and then a period of heavy rain with high snow
levels is looking pretty likely for Tuesday and Tuesday night. 19/18
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 4 PM PST Saturday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm-Grays Harbor Bar-West Entrance U.S.
Waters Strait Of Juan De Fuca.
Gale Warning until 11 AM PST this morning for East Entrance U.S.
Waters Strait Of Juan De Fuca-Northern Inland Waters
Including The San Juan Islands.
Small Craft Advisory until 3 PM PST this afternoon for Central
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 11 AM PST this morning for Admiralty
Inlet.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 10:31 PM PST | Wind Advisory | SEW | 5 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.